Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 211, NWS Charleston, WV

November 5, 2007Carter County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Nov 5, 2007, 5:05 PM EST for Carter County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2007, 5:05 PM EST (22:05 UTC)
Expired
Nov 5, 2007, 5:30 PM EST
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 052205
SVRRLX
KYC043-052230-
/O.NEW.KRLX.SV.W.0211.071105T2205Z-071105T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EST MON NOV 5 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARTER COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITIES OF...OLIVE HILL...GRAYSON...CARTER CAVES
  STATE PARK...

* UNTIL 530 PM EST

* AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED NEAR 
  CARTER CAVES STATE PARK...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAYSON BY 515 PM EST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3848 8320 3848 8308 3846 8305 3840 8298
      3841 8292 3837 8278 3836 8279 3827 8279
      3826 8280 3830 8322
TIME...MOT...LOC 2205Z 274DEG 37KT 3838 8309

$$

12
1 follow-up statement
000 
WWUS51 KRLX 052226
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EST MON NOV 5 2007

KYC043-052234-
/O.EXP.KRLX.SV.W.0211.000000T0000Z-071105T2230Z/
CARTER KY-
524 PM EST MON NOV 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CARTER COUNTY EXPIRES
AT 530 PM EST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING WAS WEAKENING BELOW SEVERE 
LIMITS AND MOVING OUT OF THE WARNED AREA. THEREFORE...THE WARNING IS 
BEING ALLOWED TO EXPIRE AT ITS 530 PM EXPIRATION TIME. OTHER STORMS 
IN THE AREA COULD STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3848 8320 3848 8308 3846 8305 3840 8298
      3841 8292 3837 8278 3836 8279 3827 8279
      3826 8280 3830 8322
TIME...MOT...LOC 2224Z 274DEG 37KT 3837 8284

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:15 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 5, 2:15 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EST MON NOV 5 2007

.SYNOPSIS...
GUSTY SHOWERS ALONG A STRONG COLD FRONT CROSSING THIS EVENING.
WINTER WEATHER IN THE MOUNTAINS TONIGHT AND TUESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE PASSAGE OF A STRONG TRANSITION SEASON COLD FRONT THIS EVENING
BRINGS THE FULL SPECTRUM OF WEATHER.  GUSTY SHOWERS AND
THUNDERSTORMS ON THE FRONT END...SNOW ON THE BACK END.

BAROCLINIC ZONE AS OF 18Z IS POSITIONED FROM NWRN OH SW THROUGH WRN
PARTS OF KY AND TN.  RW/TRW CONTINUE TO FIRE OUT AHEAD IN A VERY
WEAK THERMODYNAMIC ATMS...BUT IMPRESSIVE KINEMATICS MORE THAN MAKES
UP FOR IT.  CARRIED GUSTY RW/TRW FOR MOST OF THE FCST AREA UNTIL
FROPA OCCURS BETWEEN 2Z-5Z...SAVE FOR THE NRN MTNS.  INHERITED
GRIDDED DATABASE IN GOOD SHAPE...DID INCREASE WIND GUST INTO THE 30
MPH RANGE THIS EVENING...WHILE BRINGING LKLY/CAT POPS INTO THE SRN
COALFIELDS AND I-64 CORRIDOR LATE THIS AFTN.

H10-H8 THICKNESSES COLLAPSE AS DO H8 TEMPS IN WAKE OF THE BAROCLINIC
ZONE TONIGHT.  THE MOUNTAINS SHOULD SEE A CHANGE OVER TO SN BEFORE
DAWN.  ANY ACCUM WILL BE ABOVE 3500FT WITH UP TO TWO INCHES.  SREF
PLUMES INDICATE A CHANGEOVER TO SN AT EKN AND BKW AROUND 9Z FROM ALL
ENSEMBLE MEMBERS...HWVR GIVEN TEMPS AROUND 40F AND WARM GROUND NO SN
ACCUM ANTICIPATED.

DRY CONVEYOR BELT GOVERNS THE WEATHER TUESDAY AS WE AWAIT THE
STRATOCU UNDERNEATH THE UPPER CYCLONE.  CLOUDS WILL CONTINUE TO BE
PRONOUNCED IN THE MTNS DURING THE DAY GIVEN A WEAK UPSLOPE
COMPONENT.  MSNNY WX PREDICTED FOR THE LLNDS.  AT THE END OF THE
DAY...LOOK FOR OVC WEATHER TO ENCROACH UPON THE OHIO RIVER.

UNDER STRONG BL CAA DO NOT EXPECT TEMPS TO MOVE MORE THAN FIVE
DEGREES FROM THEIR DAWN READINGS.  THE HIGHER ELEVATIONS WILL REMAIN
STATIONARY THROUGH THE DAY.  BRISK WEATHER AS PRESSURE GRADIENT
REMAINS STRONG.  BUFKIT SOUNDINGS INDICATE UP TO 30KT GUSTS IN THE
AFTN.  TRIMMED THOSE NUMBERS BACK A LITTLE AS MOMENTUM TRANSFER
NUMBERS TYPICALLY RUN ON THE HIGH SIDE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
COLD UNSTABLE WRAPAROUND AIR RUSHES IN TUESDAY NIGHT...WITH LOTS OF
CLOUDS. HOWEVER...WITH A MORE WEST TO NORTHWEST FLOW...MOST OF THE
ASSOCIATED SHOWERS WILL BE IN THE NORTHERN AND CENTRAL WEST VIRGINIA
MOUNTAINS WHERE THE BEST COLD ADVECTION AND UPSLOPE COMPONENT WILL
BE. MOST WILL BE IN THE FORM OF SNOW SHOWERS AS A SHOT OF VERY COLD
AIR ALOFT MOVES ACROSS. THERE WILL LIKELY BE LIGHT SNOW
ACCUMULATIONS ABOVE 2500 FEET BEFORE TAPERING OFF WEDNESDAY
AFTERNOON. ELSEWHERE...MAYBE A FLURRY OR SPRINKLE. BY WEDNESDAY
EVENING...WITH HIGH PRESSURE BUILDING IN...SKIES WILL BE RAPIDLY
CLEARING FROM WES TO EAST. THURSDAY LOOKS LIKE A FAIRLY BENIGN
DAY...WITH CLOUDS INCREASING FROM THE NORTHWEST AHEAD OF A CLIPPER
DIVING SOUTHEAST FROM THE UPPER MIDWEST. LOOK FOR WELL BELOW NORMAL
TEMPERATURES THIS PERIOD...WITH MODEL GUIDANCE IN CLOSE AGREEMENT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
ROLLED WITH HPC SOLUTION WHICH SHOWS COLD FRONT COMING THROUGH
DURING THE DAY FRI FOLLOWED BY HIGH PRESSURE FOR THE WEEKEND.  WARM
ADVECTION DAYS 6 AND 7 LEAD TO INCREASE IN CLOUD FOLLOWED BY SMALL
CHANCE FOR PRECIPITATION.

LATEST GFS IS LESS AMPLIFIED THAN ITS PREDECESSORS...RESULTING IN
MUCH HIGHER MOS VALUES FOR TEMPERATURES THROUGHOUT THE PERIOD.
DEVELOPING THUNDERSTORMS HAVE PRECLUDED MUCH OF A LATE LOOK AT THIS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
STRONG COLD FRONT PASSES THIS EVENING WITH RW AND ISOLD TRW OUT
AHEAD.  MVFR CIGS AND VIS EXPECTED OUT AHEAD AND BEHIND THE FRONT
THRU 6Z.  WINDS WILL BE THE STORY THE FIRST 12HRS WITH GUSTS BTWN
20-25KTS AND SUSTAIN SPEEDS 10-15KTS.

BEHIND THE FRONT CLEARING RAPIDLY TAKES PLACES AFTER 7Z AT PKB AND
HTS...8Z AT CRW.  LOOK FOR 025-035 CIGS AT CKB THE BALANCE OF THE
NIGHT.  FOR THE MTNS...OCNL IFR CIGS AT BKW IN WAKE OF THE FRONT
UNDER A NW WIND...SAME STORY AT EKN.

MVFR STRATOCU REACHES PKB AT THE TAIL END OF THE TAF...WHILE
CKB/EKN/BKW REMAIN IN A SCT-BKN025-035 DECK THROUGH THE MRNG.  GUSTY
WINDS CONTINUE TMRW WITH SPEEDS EXCEEDING 20KTS AND SUSTAIN SPEEDS
ABOVE THE 12KT THRESHOLD.

AVIATION OUTLOOK /AFTER 18Z TUE/...IFR SW AT EKN AND BKW TUES AFTN
AND EVNG.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29/JMV
NEAR TERM...29
SHORT TERM...JMV
LONG TERM...TRM
AVIATION...29
Hazardous weather outlook, Nov 5, 4:34 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
434 AM EST MON NOV 5 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-060945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
434 AM EST MON NOV 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 5, 1:13 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
113 PM EST MON NOV 5 2007

KYZ101>103-105-WVZ005-051915-
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-WAYNE WV-
113 PM EST MON NOV 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 113 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 30 MILES
WEST OF OLIVE HILL TO 25 MILES WEST OF BLAINE...OR FROM 7 MILES SOUTH
OF FLEMINGSBURG TO WEST LIBERTY...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... GRAHN...GLOBE...HITCHINS...SOLDIER...CARTER AND
  HOPEWELL.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Nov 5, 2:14 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
214 PM EST MON NOV 5 2007

KYZ101-OHZ087-051945-
GREENUP KY-LAWRENCE OH-
214 PM EST MON NOV 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 214 PM EST...A STRONG THUNDERSTORM WAS 18 MILES WEST OF IRONTON...
OR ABOUT 11 MILES NORTHEAST OF CARTER CAVES STATE PARK...MOVING EAST
AT 55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  WARNOCK...BRUSHART...WATERLOO...SCOTTOWN...PEDRO AND AID.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Nov 5, 3:22 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
322 PM EST MON NOV 5 2007

OHZ066-067-075-076-083>085-052115-
VINTON OH-PERRY OH-ATHENS OH-WASHINGTON OH-MORGAN OH-MEIGS OH-JACKSON
OH-
322 PM EST MON NOV 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 322 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 13 MILES
NORTH OF PERRY STATE FOREST TO 74 MILES WEST OF JACKSON...OR FROM 7
MILES WEST OF ZANESVILLE TO 8 MILES SOUTH OF GEORGETOWN...MOVING EAST
AT 60 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... STROUDS RUN STATE PARK...SALEM CENTER...RADCLIFFE...
  PETERSBURG...MABEE AND HARRISONVILLE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Nov 5, 3:49 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
349 PM EST MON NOV 5 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             THORNVILLE              39.89N 82.39W
11/05/2007  U0.25 INCH       PERRY              OH   PUBLIC

            EVENT OCCURRED BETWEEN
            312 PM 11/05/2007 AND 327 PM 11/05/2007

&&

NNNN
Special weather statement, Nov 5, 4:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EST MON NOV 5 2007

KYZ101>103-105-OHZ085>087-WVZ005>009-014-016>019-029-052215-
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-LAWRENCE OH-MEIGS OH-GALLIA
OH-PUTNAM WV-ROANE WV-MASON WV-CALHOUN WV-JACKSON WV-GILMER WV-WIRT
WV-CABELL WV-WOOD WV-WAYNE WV-RITCHIE WV-
415 PM EST MON NOV 5 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 415 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 10 MILES
NORTHWEST OF FORKED RUN STATE FOREST TO 37 MILES WEST OF OLIVE
HILL...OR FROM 7 MILES WEST OF COOLVILLE TO 11 MILES NORTHWEST OF
OWINGSVILLE...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
INCLUDE...GRAHN...GLOBE...HITCHINS...SOLDIER...CARTER...GRAYS
BRANCH...IRONTON...HUNTINGTON...POINT PLEASANT...RAVENSWOOD AND
RIPLEY.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.